Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Lake Charles, LA

January 3, 2009Lafayette Parish, Saint Martin Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 3, 2009, 9:38 AM CST for Lafayette Parish, Saint Martin Parish, Vermilion Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2009, 9:38 AM CST (15:38 UTC)
Expired
Jan 3, 2009, 10:15 AM CST
In force
37 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 130 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 9:33 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1734 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 031538
SVRLCH
LAC055-099-113-031615-
/O.NEW.KLCH.SV.W.0001.090103T1538Z-090103T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
938 AM CST SAT JAN 3 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES  LAFAYETTE...
  NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES  BREAUX BRIDGE...
  EXTREME NORTHEASTERN VERMILION PARISH IN SOUTHWEST LOUISIANA...

* UNTIL 1015 AM CST

* AT 936 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BROUSSARD...OR ABOUT 6 MILES EAST OF
  LAFAYETTE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREAUX BRIDGE BY 945 AM CST...
  CECILIA BY 950 AM CST...
  HENDERSON AND 7 MILES NORTHWEST OF BUTTE LA ROSE BY 955 AM CST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
SATURDAY AFTERNOON FOR SOUTH CENTRAL LOUISIANA.

LAT...LON 3008 9190 3008 9194 3004 9196 3015 9211
      3042 9185 3040 9181 3040 9168 3033 9162
TIME...MOT...LOC 1539Z 221DEG 38KT 3021 9191

$$

13
2 follow-up statements
000 
WWUS54 KLCH 031549
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
949 AM CST SAT JAN 3 2009

LAC113-031559-
/O.CAN.KLCH.SV.W.0001.000000T0000Z-090103T1615Z/
VERMILION LA-
949 AM CST SAT JAN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN VERMILION
PARISH IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
SATURDAY AFTERNOON FOR SOUTH CENTRAL LOUISIANA.

LAT...LON 3008 9190 3021 9204 3042 9185 3040 9181
      3040 9168 3033 9162
TIME...MOT...LOC 1549Z 221DEG 38KT 3029 9183

$$

LAC055-099-031615-
/O.CON.KLCH.SV.W.0001.000000T0000Z-090103T1615Z/
LAFAYETTE LA-ST. MARTIN LA-
949 AM CST SAT JAN 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CST
FOR NORTHWESTERN ST. MARTIN AND EAST CENTRAL LAFAYETTE PARISHES...

AT 945 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR BREAUX BRIDGE...MOVING NORTHEAST AT 45
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENDERSON AND 7 MILES NORTHWEST OF BUTTE LA ROSE BY 955 AM CST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
SATURDAY AFTERNOON FOR SOUTH CENTRAL LOUISIANA.

LAT...LON 3008 9190 3021 9204 3042 9185 3040 9181
      3040 9168 3033 9162
TIME...MOT...LOC 1549Z 221DEG 38KT 3029 9183

$$

13
000 
WWUS54 KLCH 031614
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 AM CST SAT JAN 3 2009

LAC055-099-031623-
/O.EXP.KLCH.SV.W.0001.000000T0000Z-090103T1615Z/
LAFAYETTE LA-ST. MARTIN LA-
1013 AM CST SAT JAN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. MARTIN AND
EAST CENTRAL LAFAYETTE PARISHES EXPIRES AT 1015 AM CST...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
SATURDAY AFTERNOON FOR SOUTH CENTRAL LOUISIANA.

LAT...LON 3008 9190 3021 9204 3042 9185 3040 9181
      3040 9168 3033 9162
TIME...MOT...LOC 1613Z 221DEG 38KT 3048 9164

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 7:05 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 3, 7:05 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
705 AM CST SAT JAN 3 2009

.AVIATION...MAIN ISSUES FOR THE TAFS THIS MORNING PERTAIN TO
TIMING OF CONVECTION AND ONSET OF STRONGER SRLY WINDS. 1ST OFF
MOST OF THE TAF SITES...ESPECIALLY THE 4 SRN SITES...HAVE SEEN
VERY LOW CEILINGS ALL NIGHT LONG WITH STRONGER WINDS ALOFT
PRODUCING A GOOD STRATUS DECK. HOWEVER THIS DECK HAS BEEN BREAKING
UP WITH KLCH AND KARA BOTH NOW VFR. EXPECT CEILINGS TO CLIMB WITH
SUNRISE...LEAVING THE AREA EITHER MVFR OR POSSIBLY EVEN VFR PRIOR
TO PRECIP DEVELOPMENT. EXPECT CONVECTION TO DEVELOP OVER THE NWRN
GULF OFF THE TX COAST OR OVER THE HOUSTON METRO AREA BY MID-
MORNING THEN SPREAD ENE OVER THE FORECAST AREA THEREAFTER. ATTM
ELECTED TO CARRY JUST PREVAILING SHOWERS WITH TEMPO THUNDER AS
FORECAST SOUNDINGS CONTINUE TO INDICATE LIMITED SFC-BASED
INSTABILITY. IF THUNDER BECOMES MORE PREVALENT THE TAFS CAN BE
AMENDED AT THAT TIME. EXPECT STRONGER SRLY WINDS TO DEVELOP PRIOR
TO NOON AS THE PRESSURE GRADIENT AHEAD OF THE APPROACHING STORM
SYSTEM TIGHTENS OVER THE AREA. ONCE THE PRECIP PASSES THE
AREA...EXPECT BRIEF IMPROVING CONDITIONS BEFORE LOWER CEILINGS AND
VISIBILITIES RETURN AFTER SUNSET.

25

&&

.PREV DISCUSSION... /ISSUED 349 AM CST SAT JAN 3 2009/

DISCUSSION...IT IS A WARM NIGHT ACROSS THE REGION WITH TEMPERATURES IN THE
LOWERS 70S TO THE MID 60S AS MOISTURE CONTINUES TO INCREASE IN
ADVANCE OF POTENT SOUTHERN STREAM VORT MAX AND ITS ASSOCIATED
SPEED MAX THAT CAN CLEARLY BE SEEN MOVING ACROSS SOUTH CENTRAL
TEXAS THIS MORNING. SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DEVELOP ACROSS SOUTHEAST TEXAS AND ADJACENT COASTAL WATERS WITHIN
THE NEXT COUPLE OF HOURS. THIS ACTIVITY WILL MOVE TO THE NORTHEAST
ACROSS THE REGION THIS MORNING INTO THE AFTERNOON. AM RELUCTANT TO
LEAVE THE SEVERE WORDING IN THE ZONES DUE TO THE LOW
PROBABILITY...HOWEVER BEING IT IS ALREADY THERE WILL MAINTAIN.
THERE WILL BE EXCELLENT SHEAR PROFILE...HOWEVER AM THE BIGGEST
LIMITING FACTOR FOR SEVERE WILL BE MINIMAL HEATING AND MARINE
LAYER TO KEEP STORMS ELEVATED FOR THE MOST PART. GREATEST SEVERE
THREAT WILL BE FROM HAIL AND PERHAPS DAMAGING WINDS OR TORNADO IF
STORMS CAN ROOT INTO THE BOUNDARY LAYER.

WILL SEE CLEARING THIS EVENING INTO THE OVERNIGHT AND WITH THE
LIGHT WINDS AND PLENTY OF MOISTURE...WILL LIKELY SEE FOG...SOME OF
WHICH COULD BE RATHER DENSE ALONG AND SOUTH OF I-10.

ON SUNDAY A FRONT WILL BE WORKING INTO THE REGION IN THE
AFTERNOON. THERE COULD BE A FEW SHOWERS DEVELOP ALONG THE
FRONT...STILL LOWERED THE POPS AS CHANCES FOR MEASURABLE RAIN
LOOK LIMITED. ALSO INDICATIONS ARE THAT WE WILL SEE SOME GOOD
WARMING AHEAD OF THE FRONT...ESPECIALLY ACROSS SOUTH CENTRAL
LOUISIANA. RECORDS LOOK TO HOLD FOR NOW AS THEY ARE IN THE LOWER
TO MID 80S.

THE FRONT WILL CONTINUE MOVE SOUTH TO THE COASTAL WATERS TOMORROW
NIGHT. MEANWHILE A TROUGH WILL BE DIGGING OUT ACROSS THE
SOUTHWESTERN PORTION OF THE U.S. WILL SEE SEVERAL DISTURBANCES
EMANATE FROM THIS SYSTEM AS IT MOVES TO THE EAST AND THESE
DISTURBANCES WILL PROVIDE A QUITE A BIT OF ISENTROPIC UPGLIDE OVER
THE COOLER AIR AT THE SURFACE TO PRODUCE QUITE A BIT OF RAIN WITH
A FEW EMBEDDED THUNDERSTORMS. THIS ACTIVITY IS EXPECTED TO BEGIN
MONDAY AND CONTINUE THROUGH TUESDAY. A WAVE IS FORECAST TO DEVELOP ACROSS
THE COASTAL WATERS AND PERHAPS THE EXTREME SOUTHEASTERN PORTION OF
THE FORECAST AREA EARLY TUESDAY MORNING AIDING SOME NORTHWARD
MOVEMENT OF THE FRONT. STILL THE COLDER AIR USUALLY WINS IN THESE
SITUATIONS AND WILL BE CUTTING GUIDANCE HIGHS SEVERAL DEGREES AND
STILL MAY NOT BE COOL ENOUGH ACROSS THE NORTH AND WESTERN PORTIONS
OF THE FORECAST AREA ON MONDAY AND ALSO UNDERCUT GUIDANCE FOR
TUESDAY AS WELL...HOWEVER EXPECT THAT THESE TOO WILL HAVE TO BE
TRIMMED DOWN LATTER. COULD BE A GOOD RAINFALL EVENT WITH 1 TO 3
INCHES POSSIBLE FOR MUCH OF THE AREA WITH ISOLATED AMOUNTS OF UP
TO 5 NOT OUT OF THE QUESTION.

AS THE TROUGH PASSES TUESDAY NIGHT...THE AREA WILL BEGIN TO DRY
OUT AND EXPECT LITTLE TO NO CHANCE OF RAIN UNTIL PERHAPS NEXT
WEEKEND.

MARINE...SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE
COASTAL WATERS TODAY AS A DISTURBANCE PASSES THROUGH THE SOUTHERN
PORTION OF THE U.S. WILL CONTINUE THE FOG ADVISORY FOR THE COASTAL
WATERS THIS MORNING AS DEW POINTS ARE EXCEEDING WATER
TEMPERATURES. MIXING SHOULD DISSIPATE THE FOG BY AROUND 6 AM. MAY
HAVE TO CONTEND WITH FOG TONIGHT IN THE WAKE OF THE SYSTEM. A COLD
FRONT WILL MOVE INTO THE COASTAL WATERS TOMORROW NIGHT AND WILL
CAUSE AN EXTENDED PERIOD OF UNSETTLED WEATHER THROUGH TUESDAY
NIGHT. WINDS AND SEAS WILL BE INCREASING CONSIDERABLY ON TUESDAY
IN THE WAKE OF A LOW PRESSURE SYSTEM THAT WILL BE MOVING ALONG THE
FRONT TUESDAY. MAY NEED SOME HEADLINES FOR THIS IN FUTURE
FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  62  75  51  53 /  70  20  10  20  70
KBPT  74  62  75  51  52 /  80  10  10  20  70
KAEX  72  59  73  46  46 /  70  30  20  10  60
KLFT  72  60  78  52  55 /  80  40  20  20  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 3, 4:18 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 AM CST SAT JAN 3 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-041030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
418 AM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
PATHCY DENSE FOG WILL CONTINUE TO BE POSSIBLE ALONG THE COASTAL
WATERS AND LAKES...ESPECIALLY IN THE COOLER SHELF WATERS ALONG THE
CAMERON AND SABINE PASS JETTIES. THE FOG SHOULD DISSIPATE THIS
MORNING...HOWEVER THUNDERSTORMS ARE FORECAST TO DEVELOP EARLY THIS
MORNING AND MOVE ACROSS THE ENTIRE REGION THROUGH THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS COULD BE SEVERE. AREAS OF DENSE FOG
ARE FORECAST TO DEVELOP ONCE AGAIN TONIGHT...MAINLY ALONG THE
COAST AND ALONG THE NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD RAINS ARE FORECAST TO DEVELOP ACROSS THE AREA MONDAY
AND CONTINUE INTO TUESDAY. SOME HEAVY RAINFALL IS POSSIBLE AND MAY
CAUSE SOME LOCALIZED AREAS OF FLOODING. IN ADDITION SMALL CRAFT
ADVISORIES MAY BE NEEDED FOR THE COASTAL WATERS ON TUESDAY AS
WINDS AND SEAS INCREASE IN THE WAKE OF A LOW PRESSURE SYSTEM THAT
IS FORECAST TO MOVE ALONG THE COAST ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jan 3, 9:26 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
926 AM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             3 NE RAYNE              30.27N 92.23W
01/03/2009  E0.50 INCH       ACADIA             LA   LAW ENFORCEMENT

            REPORTED BY SHERIFFS DEPARTMENT.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 12:07 PM CSTSevere Thunderstorm WarningLCHEvangeline38 min
Jan 3, 12:37 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry23 min
Jan 3, 12:58 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Saint Landry32 min
Jan 3, 3:44 PM CSTMarine Dense Fog AdvisoryLCH16 hr
Jan 3, 3:45 PM CSTDense Fog AdvisoryLCH16 hr
Jan 3, 4:14 PM CSTTornado WarningLCHEvangeline, Saint Landry31 min
Jan 3, 4:56 PM CSTSevere Thunderstorm WarningLCHEvangeline, Saint Landry34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.